Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Fort Worth, TX

December 26, 2018Dallas County, Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Dec 26, 2018, 7:41 PM CST for Dallas County, Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 26, 2018, 7:41 PM CST (01:41 UTC)
Expired
Dec 26, 2018, 10:45 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, TX, Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WGUS54 KFWD 270141
FFWFWD
TXC113-139-270445-
/O.NEW.KFWD.FF.W.0025.181227T0141Z-181227T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
741 PM CST WED DEC 26 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Ellis County in north central Texas...
  Eastern Dallas County in north central Texas...

* Until 1045 PM CST..

* At 739 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain along a line extending from Maypearl to Waxahachie to 
  many locations eastern Dallas county. The storms are moving 
  northeast at 10 mph. Up to two inches of rain have already fallen 
  and another 1 to 3 inches is possible through 10 pm.
  This rainfall will lead to excessive water runoff and cause flash
  flooding. Low-lying areas are most vulnerable to rapidly rising
  water. Some low-water crossings may flood and become impassable.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3255 9653 3212 9682 3206 9694 3224 9707
      3298 9669 3298 9652

$$

92

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 26, 6:30 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 26, 6:30 PM CST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
630 PM CST Wed Dec 26 2018

.AVIATION...
/00Z TAFs/

The widespread thunderstorms that dominated the mid to late
afternoon brought one final round to the Metroplex around 00Z
(6 pm CST). Although some showers are still upstream, the forcing
responsible for the deeper convection is passing north of the
I-20 corridor, and a brief lull will precede a line of storms
approaching from the west. The AWW will be allowed to expire on
time (0030Z or 6:30 pm CST), but another will likely be needed
after 01Z (7 pm CST).

Strong southerly flow is advecting MUCAPE values in excess of 2000
J/kg that will soon interact with the advancing linear complex.
In addition, an axis of enhanced mid-level lapse rates closer to
the I-35 corridor will also aide in the line's intensification and
a corresponding uptick in lightning activity. This squall line
should continue peeling up the buoyant surface layer, and the
downward transport of momentum from a powerful low-level jet will
maintain the potential for damaging winds. Although outside the
current tornado watch, embedded tornadoes will also remain a
threat as the line reaches the I-35 corridor.

The line is expected to enter Tarrant County after 01Z (7 pm CST)
and move rapidly eastward across the Metroplex TAF sites. A
similar, but slightly delayed, time line is anticipated for Waco.
The squall will feature westerly winds, but backing will occur
within the trailing precipitation. A rapid clearing after midnight
will maintain VFR conditions with southwesterly flow into the
daylight hours Thursday.

The surface front associated with this storm system will arrive
Thursday afternoon, shifting the winds to the west then northwest.
Although it may mimic a Pacific front, the postfrontal air will be
cP in origin and not starved of moisture. As a result, stratocu
may briefly clutter the sky after FROPA, but the deck should be
primarily scattered.

25

&&

.SHORT TERM... /Issued 135 PM CST Wed Dec 26 2018/
/Through Tonight/

Scattered thunderstorms are increasing in coverage this afternoon
along and west of the I-35 corridor, in response to a
strengthening low-level jet and warm-air advection regime
centered near the Big Country. General thinking is most of this
convection should remain rooted above a surface stable layer
for another hour or two. Still, will continue to monitor these
cells for any more notable surface-based characteristics, which
would suggest a quicker increase in the threat. Regardless, as
forcing for ascent with the primary shortwave trough (very evident
in satellite imagery over the Permian Basin) approaches North and
Central Texas, a line of storms is then expected to intensify as
it moves into our western counties around 6-8pm.

Ahead of this line, the strengthening low-level jet and
south/southeasterly surface flow will draw dew points in the lower
to possibly mid 60s northwestward through Central Texas towards
the Big Country. This should bring sufficient low-level and
mixed-layer CAPE (e.g., upwards of 1000-1500 J/kg of MLCAPE)
to primarily areas south of I-20 and west of I-35 to support the
development of surface based updrafts through the evening hours.
In turn, a threat of a few damaging wind gusts, marginally severe
hail, and a few tornadoes is expected with this line, especially
given rather stout low-level flow. Farther north (generally I-20
and points northward), decreasing surface theta-e should limit the
severe threat more. Still, a few isolated damaging gusts will be
possible and a couple of brief tornadoes cannot be ruled out
either during the late evening hours.

Storms should cross the I-35 corridor through about 8pm to
midnight, before reaching East Texas around 4am. The severe threat
should then come to an abrupt end with the departure of the line
to the east.

Picca

&&

.LONG TERM... /Issued 135 PM CST Wed Dec 26 2018/
/Thursday through Wednesday/
With the passage of the upper trough overnight, drier westerly
flow will prevail behind the Pacific front Thursday. Temperatures
will be near or even a little warmer than today compliments of
the downslope flow and sunny skies. Winds by the evening hours
will become more northwesterly as a surface high builds down in
through the Plains. This will begin a modest but persistent cold
advection regime over the region. Temperatures will gradually fall
and it will bring a few days of chilly weather. Friday's highs
will be in the mid 40s in the northwest zones to the mid 50s
southeast, and lows Friday night will range from the upper 20s
northwest to the upper 30s southeast.

By Saturday clouds and rain chances will increase as isentropic
lift sets up over the area in response to energy translating
through the Panhandles within a stationary positive tilt upper
level trough axis. Moisture will be a bit limited with this first
round of lift so the best rain chances, while still low, will be
across the southeastern half of the area. Another shortwave will
track through Texas in southwesterly flow aloft late Sunday and
we'll see more numerous showers, especially Sunday night. Again
the best chances of rain will be over the southeast half of the
CWA where moisture is greatest and PoPs will range from likely
there to slight chance in the northwest. Daytime temperatures will
be held down by the clouds and sporadic rainfall with 30s and 40s
for highs this weekend. Likewise the cloud cover will keep low
temperatures from cooling appreciably, so believe the threat for
any freezing rain is too low to mention. While one might normally
be concerned that we could see wet bulb cooling to force temps
below freezing, by this time wind speeds are nearly calm and
therefore it would be a situation where evaporative cooling is
minimal and warm raindrops are effectively transporting heat from
the cloud layer to the ground.

This round of rain will end during the day Monday from west to
east with the passage of the shortwave trough. Clearing skies and
drier weather will prevail through the end of the week.
Temperatures will continue to be near or slightly below normal.
New Years Eve and Day festivities look seasonably chilly, but
pleasant.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  64  37  51  34 /  90   0   0   0   0
Waco                51  67  39  55  36 /  90   0   0   0   0
Paris               53  66  36  50  33 /  90  10   0   0   5
Denton              50  63  34  48  32 /  90   0   0   0   0
McKinney            52  65  35  49  33 /  90   0   0   0   0
Dallas              53  66  37  51  35 /  90   0   0   0   0
Terrell             54  66  37  52  35 /  90   0   0   0   0
Corsicana           54  66  38  54  36 /  90   5   0   0   5
Temple              52  68  39  56  37 /  90   0   0   0   0
Mineral Wells       48  61  32  48  29 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/05
Hazardous weather outlook, Dec 26, 2:17 PM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
217 PM CST Wed Dec 26 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
217 PM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected to further develop
west of the I-35 corridor this afternoon. The primary threat will be
locally heavy rain and generally small hail. Isolated marginally
severe hail cannot be ruled out, though.

The severe threat will increase early this evening as storms develop
across western North Texas and Central North Texas through 6-8pm.
There will be a threat of damaging winds, marginally severe hail, and
a few tornadoes, especially south of I-20 and west of I-35.

Strong to severe storms should push across the I-35 corridor during
the late evening hours, and then move into East Texas after midnight.
There will be a continued threat of severe weather, with the highest
potential remaining south of I-20. Localized flash flooding will be
possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few storms may linger along and east of a line from Hearne to
Canton early Thursday morning, with lightning and localized flooding
being the primary threat.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely south of I-20 and west of I-35 this
afternoon, and area-wide this evening and overnight.

In the hours before

Special weather statement, Dec 26, 6:00 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
600 PM CST WED DEC 26 2018

TXZ115-116-129-130-141-270100-
Palo Pinto TX-Comanche TX-Erath TX-Stephens TX-Eastland TX-
600 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR ERATH...EASTERN EASTLAND...
SOUTHEASTERN STEPHENS...PALO PINTO AND COMANCHE COUNTIES UNTIL 700 PM
CST...

At 600 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Possum Kingdom State Park to near Blanket.
Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stephenville, Mineral Wells, Comanche, Dublin, Ranger, De Leon,
Gorman, Graford, Gordon, Gustine, Huckabay, Morgan Mill, Possum
Kingdom State Park, Strawn and Mingus.

A Tornado Watch remains in effect until 1000 PM CST for central and
north central Texas.

LAT...LON 3216 9875 3294 9859 3294 9806 3251 9807
      3209 9786 3192 9821 3184 9816 3168 9846
      3172 9850 3170 9867 3208 9892
TIME...MOT...LOC 0000Z 274DEG 37KT 3287 9853 3187 9873

Hernandez
Local storm report, Dec 26, 6:40 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BRECKENRIDGE            32.75N  98.90W
12/26/2018                   STEPHENS           TX   EMERGENCY MNGR

            2 POWER LINES DOWN AND 1 BROKEN TELEPHONE POLE IN THE
            NORTHWEST PART OF THE CITY OF BRECKENRIDGE
Local storm report, Dec 26, 6:42 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BRECKENRIDGE            32.75N  98.90W
12/26/2018                   STEPHENS           TX   EMERGENCY MNGR

            LARGE METAL BARN BLOWN OVER AT THE NORTHERN EDGE OF
            BRECKENRIDGE
Special weather statement, Dec 26, 6:47 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
647 PM CST WED DEC 26 2018

TXZ091-102-270130-
Montague TX-Wise TX-
647 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE AND NORTHWESTERN WISE
COUNTIES UNTIL 730 PM CST...

At 646 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Henrietta to near Bowie to 6 miles
southwest of Boonsville. Movement was northeast at 65 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Decatur, Bridgeport, Bowie, Nocona, Alvord, St. Jo, Chico,
Forestburg, Sunset, Boonsville, Stoneburg, Runaway Bay and Lake
Bridgeport.

A Tornado Watch remains in effect until 1000 PM CST for north central
Texas.

LAT...LON 3395 9759 3392 9760 3390 9758 3391 9748
      3335 9748 3300 9791 3343 9792 3344 9795
      3349 9798 3389 9798 3385 9785 3388 9780
      3390 9780 3390 9778 3392 9778 3391 9776
      3394 9776 3394 9773 3399 9769 3399 9766
TIME...MOT...LOC 0046Z 218DEG 55KT 3386 9813 3352 9791 3304 9795

Hernandez
Special weather statement, Dec 26, 7:03 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
703 PM CST WED DEC 26 2018

TXZ102-103-117-118-130>133-141-143-144-270200-
Hood TX-Bosque TX-Comanche TX-Parker TX-Erath TX-Denton TX-
Tarrant TX-Hamilton TX-Johnson TX-Somervell TX-Wise TX-
703 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...HAMILTON...EASTERN
ERATH...JOHNSON...SOUTHERN WISE...DENTON...BOSQUE...PARKER...
TARRANT...HOOD AND SOUTHEASTERN COMANCHE COUNTIES UNTIL 800 PM CST...

At 702 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Springtown to near Hamilton. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Worth, Arlington, Plano, Grand Prairie, Carrollton, Frisco,
Denton, Lewisville, Flower Mound, Mansfield, Euless, Bedford,
Grapevine, Haltom City, Keller, Coppell, Hurst, Burleson, The Colony
and Cleburne.

A Tornado Watch remains in effect until 1000 PM CST for central and
north central Texas.

LAT...LON 3175 9833 3301 9792 3343 9736 3341 9684
      3299 9684 3299 9703 3226 9709 3218 9747
      3213 9750 3202 9749 3198 9738 3193 9744
      3184 9728 3178 9733 3175 9728 3159 9760
      3171 9769 3142 9827 3169 9846
TIME...MOT...LOC 0102Z 258DEG 33KT 3299 9774 3171 9816

Hernandez
Special weather statement, Dec 26, 7:23 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
723 PM CST WED DEC 26 2018

TXZ092-270215-
Cooke TX-
723 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOKE COUNTY UNTIL 815 PM CST...

At 723 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Leon to 11 miles southeast of
Forestburg. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gainesville, Muenster, Lindsay, Callisburg, Lake Kiowa and Valley
View.

LAT...LON 3395 9695 3394 9695 3342 9694 3344 9748
      3391 9748 3383 9746 3382 9738 3388 9733
      3386 9733 3389 9731 3386 9726 3392 9721
      3386 9717 3376 9719 3372 9711 3382 9705
      3385 9709 3384 9703 3395 9700
TIME...MOT...LOC 0123Z 244DEG 43KT 3383 9758 3338 9747

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:00 PM CSTSpecial Weather StatementFWDComanche, Erath, Palo Pinto60 min
Dec 26, 6:12 PM CSTSevere Thunderstorm WarningFWDJack48 min
Dec 26, 6:13 PM CSTRiver Flood WarningFWDDallas13 hr
Dec 26, 6:47 PM CSTSpecial Weather StatementFWDMontague, Wise43 min
Dec 26, 6:56 PM CSTAreal Flood AdvisoryFWDDallas, Ellis, Hill2 hr
Dec 26, 7:03 PM CSTSpecial Weather StatementFWDBosque, Denton, Hamilton, Hood, Johnson, Parker and 2 more57 min
Dec 26, 7:23 PM CSTSpecial Weather StatementFWDCooke52 min
Dec 26, 7:24 PM CSTRiver Flood WarningFWDMilam60 hr
Dec 26, 7:24 PM CSTRiver Flood WarningFWDLimestone61 hr
Dec 26, 7:24 PM CSTRiver Flood WarningFWDLeon, Robertson12 days
Dec 26, 7:56 PM CSTSpecial Weather StatementFWDCollin, Dallas, Denton, Ellis, Grayson, Hill and 3 more79 min
Dec 26, 8:18 PM CSTSevere Thunderstorm WarningFWDDallas, Ellis57 min
Dec 26, 8:33 PM CSTSpecial Weather StatementFWDLimestone27 min
Dec 26, 8:59 PM CSTSpecial Weather StatementFWDNavarro31 min
Dec 26, 9:09 PM CSTSpecial Weather StatementFWDHunt51 min
Dec 26, 9:18 PM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro42 min
Dec 26, 9:26 PM CSTRiver Flood WarningFWDCoryell13 hr
Dec 26, 9:40 PM CSTSpecial Weather StatementFWDDelta, Hopkins, Lamar, Rains, Van Zandt65 min
Dec 26, 10:29 PM CSTRiver Flood WarningFWDCollin35 hr
Dec 26, 10:35 PM CSTSpecial Weather StatementFWDFalls, Milam40 min
Dec 26, 10:50 PM CSTSevere Thunderstorm WarningFWDBell, Milam40 min
Dec 26, 11:18 PM CSTSevere Thunderstorm WarningFWDMilam27 min
Dec 27, 12:47 AM CSTSpecial Weather StatementFWDLeon28 min
Dec 27, 2:00 AM CSTRiver Flood WarningFWDNavarro55 hr
Dec 27, 2:00 AM CSTRiver Flood WarningFWDHenderson, Navarro20 days
Dec 27, 5:54 AM CSTRiver Flood WarningFWDDelta, Hopkins17 hr
Dec 27, 5:59 AM CSTRiver Flood WarningFWDDallas14 hr
Dec 27, 9:21 AM CSTRiver Flood WarningFWDEllis, Kaufman3 days
Dec 27, 9:21 AM CSTRiver Flood WarningFWDAnderson, Freestone, Leon20 days

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.